Feeds:
Posts
Comments

Posts Tagged ‘cortisone’

No part of my body hurts (hooray!), a colleague said I looked slimmer overall (hooray), and the sun is shining.

Added to which I’m now able to see the earrings I’m wearing when looking in the mirror (which I couldn’t do when I had the classic cortisone “moon face”, heck – I couldn’t even see my earlobes!)!

Hoorays all around, eh?! Oh, and AIK is going to beat Ellos (read: Elfsborg) tonight. ūüôā

Read Full Post »

Today is my first day withoout cortisone in, I’m not exactly sure, but I think 2,5-3 years. YAY! I hade one mission and goal with my doctor’s appointment yesterday, and that was it – to get her to say she’s taking me off cortisone. I was in such a good mood and high spirits leaving the clinic – I felt like celebrating!

Now, of course, the big question is how my body will react. Hopefully it will tolerate a life without cortisone, and hopefully I can finally lose some swelling and weight. Fingers crossed!

Read Full Post »

I give up. Well, no I don’t, but I feel like giving up. Nothing works! Me, the sugar rat, have avoided candy, baked goods, pop/soda, jam…everything for 31 days.

On top of that I’ve now spent three weeks on Weight Watchers, AND started excercising, but it makes no difference. The weight is staying on ūüė¶ Three weeks worth of hard work and a total loss of 0,8 kg (1,7 lbs). That’s just ridiculous. This week I lost nothing. Zilch. Exactly the same weight as last week.

My husband, who’s not even on Weight Watchers, just minding what he’s eating a bit more, is losing close to a kilo every week!

I have to call my doctor and ask her to please, please, let me stop taking cortisone tablets. Because I blame them. To 100 %.

Yep, that's me alright. To the right :(

Yep, that’s me alright. To the right ūüė¶

 

 

Read Full Post »

It’s official – I’ve never weighed as much as I do now. Never. And it’s horrible. Mainly I blame the cortisone I’ve been taking for a few years now, and between May and November in very high doses. But obviously, periodically not being able to walk, and feeling sorry for myself hasn’t helped.

I’ve never been on this much cortisone before, so didn’t realize quite how bad it’d be, but let me tell you – it blows. Your body just swells, out of control. These are some of the side effects I’ve experienced:

bloated (1)

  • Dry and thinning skin
  • Bruising or discoloration of skin
  • Insomnia – sometimes
  • Mood changes – in my case, less happy
  • Dizziness – only sometimes, luckily
  • Bloating – oh, hell yes
  • Slow wound healing
  • Changes in the shape or location of body fat – changes in the rapid growth of it!

But you know what’s not even on there? Facial hair. Yep. Cortisone makes you grow a beard. Well maybe not quite, but up close I look like a classic witch/hag with long hairs growing on my chin. Not cool.

Of course, it also gives you weak bones, and bad teeth, but they’re apparently such “minor” side effects they didn’t even make it on the list. Crazy.

So now – no sugar. And once I’ve got that under control I’m joining Weight Watchers again to get whatever help I can to help all this water my body is holding on to out of my system. My Doc said the cortisone kilos should be gone by summer (summer!!!), but I’ll be damned if I can’t give them a good kick up the arse first. Wish me luck please, because I hate myself right now. I avoid mirrors and cameras as best I can, as I can’t even recognize myself.

This. Is. Not. Me

 

Read Full Post »

This quote by my doctor may well be true, but fact remains that it was also the cortisone that enabled me to walk during my holiday. I was back at my doc’s office today, some six weeks after my last appointment; the one I thought would sort me for the holiday. She looked saddened when I told her of all the medicines I’d taken during the five weeks I’d been away, and said she definitely understood why my cheeks were round if I’d taken that much cortisone…

Today’s course of action was to drain the knee again (a Dr. Chris Maine drained it of 60 ml six days ago in Takanini, Auckland), as I’d developed a Baker’s Cyst at the back of the knee; another 60 ml was taken out before I was given a double cortisone injection straight to the knee. I’m no longer on any of the other anti inflammatory medicines, and sadly I’ve also taken my last shot of Enbrel. Yep, I have to go back on Humira ūüė¶ which you, if you remember the post One final shot, know¬†makes me quite sad.

I was told it could take anywhere between a few weeks, and up until Easter for my cortisone swelling to go down, so I’m glad to have a man that truly loves me in my life. In spite of my chipmunk cheeks.

She also said that although my reason for changing from Humira to Enbrel in the first place was to be able to conceive, it really wasn’t that big a difference, because in reality women stay on Humira all through their pregnancies. Hm. Well, if that’s the case – why did I change in the first place? And where does it say that it’s ok to do that? I don’t know… It’s just, the prospect of going off all meds, shots included, well, it¬†doesn’t seem all that appealing after these last five weeks. We’ll see how it goes. It’s not in the cards for the next couple of years anyway, so I guess I’ll deal with that¬†hurdle when I get to it, eh? Fingers crossed Humira will get me back in order though, eh!?

Shit! I wrote this post yesterday, but last night – when I should’ve been sleeping – I remembered that last time I started Humira, some four years ago, I gained 7 kgs in five weeks. Five weeks! Let’s keep our fingers crossed that don’t happen again, shall we?

Read Full Post »

I’ve just been to see my doctor, and I’m so happy! My doctor’s great, she’s easy to talk to, and she really listens. Today was my “3 year check-up” after starting treatment with¬†Humira¬†for my AS. Before I¬†started with¬†that treatment¬†though, we had tried adding Methotrexate – a form of cytotoxin – to my treatment with Salazopyrin, but it had little to no effect. So in April 2007, crazily enough already three years ago, I started giving myself shots in my stomach every fortnight, along with taking the cytotoxins weekly. Well – there’ll be no more of that! The cytotoxins that is. And this makes me deliriously happy! It’s such a relief, you have no idea…

This was me being crazy happy in 2003 - and the very way I feel today!

What difference it makes? Well, for one, I’m no longer killing any of my own cells. Also,¬†I’m now allowed to drink alcohol like a normal person, i.e. no¬†two glass limit like I’ve had in the years past. I mean, this has by no means been a big issue,¬†but¬†now I don’t even have to think and count and¬†plan for it. And, of course, the real kicker is that once the cytotoxins are out of my system completely – in 3-5 months – I can consider pregnancy. And this has me in tears. Happy tears.

For someone who’s biggest dream in life is to become a mother, being on medication that forbids you to take that step is disheartening, to say the least. Don’t get me wrong, I’m not in a panic to have kids (yet), but knowing that it’ll now¬†be “easier” once it’s time sure feels great. There’s not enough research on what Humira does to a foetus, so the recommendation is to stop taking shots some five months prior to conceiving, however the alternative shot one can take, Enbrel, is apparently better. According to my Doc, I’d be able to take Enbrel up until conception, and then stop. So, as you can understand, I’m very happy with this change in medication – it feels like victory (and I’m having bubbles tonight to celebrate it!)!

Besides that, we decided my tonsils are staying (doh!), at least for now, and my left knee was once again emptied (52 ml this time) and given a cortisone shot. Feels better already! I’m happy, happy, happy!

Read Full Post »

Yeah, so you all know I have arthritis, right? I have¬†a form called AS (Bechterew’s), and though it’s “supposed” to give me problems in my lower back, I’ve mainly had problems with my knees over the years. For this I medicate with Humira and Methotrexate, and take Naproxen for pain relief whenever necessary. Which, luckily, is extremely rare these days.

However, the wonderful tonsillitis I so cherished and enjoyed ten days ago (and which decided to make a comeback on Sunday night – yay!), is apparently just the type to set off the bacteria (was that what she said!?) that then causes inflammations in joints. So wow – a double whammy! Oh well, it’s not like I haven’t been through it before. Countless times. “Been through what?” I hear you ask. Having the knee drained and given a cortisone shot. The pics of it aren’t for the faint-hearted…you have been warned.

Before - very swollen and hard to bend, after - great relief after draining 30 ml!

So, starting sometime last week I could sense my knee swelling, a feeling I know all too well. Sometimes it goes away by itself, but by Sunday night I knew I’d have to call my Doctor and get some help with relieving the pressure. I was lucky enough to get an appointment today, and was there right after lunch.¬† We (ok, I didn’t do much) drained it of 30 ml of “joint fluid” which, as you can tell, was a bit yellow and gooey. I’ve had more than 100 ml emptied in one go before and then it was much more clear and¬†runny. Apparently it looks like it did today when it’s in the beginning of an inflammation. I’ve also had pea green fluid drained from my knee, but that’s a whole other story…

But yeah, so one shot goes in to first numb the knee a bit, then we drain it, and then we inject cortisone. My doctor, Anna, is brilliant, but it was the first time she’d ever had anyone take pictures of the procedure, so she laughed and admitted that she was a bit nervous! Now the doctor’s orders are to rest and not let the band-aid get wet for 24 hrs. Luckily for me there’s Champions League football on tonight, so couch – here I come!

Read Full Post »

Older Posts »